North Carolina, 2024

Damaging Winds in North Carolina, August 18, 2024

August 18, 2024 · NWS RNK · 2 events in 1 county or zone

In advance of an approaching cold front, showers and thunderstorms developed during the afternoon. One of these storms reached severe levels and produced damaging winds which downed two trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In advance of an approaching cold front, showers and thunderstorms developed during the afternoon. One of these storms reached severe levels and produced damaging winds which downed two trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 1:20 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 18, 1:20 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sun Aug 18 2024

.SYNOPSIS...
A cold front moves across the mid-Atlantic tonight reaching the
coast by Monday morning. Showers and a few thunderstorms will
linger through Monday. High pressure builds in midweek with
less humid and cooler air.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 120 PM EDT Sunday...

Key Messages:

1) Areas of storms through this evening. A few may be on the
stronger side.

2) Upslope showers and clouds continue on Monday.

Upper trough continues to progress east today, along with a
trailing surface front that is currently located across West
Virginia and eastern Kentucky. Airmass recovery has been a bit
slow due to lingering stratus through much of the morning, along
with modest dew points in the lower 60s along and west of the
Blue Ridge. Better instability axis coinciding with what little
shear exists is generally east of the Blue Ridge, particularly
along and east of US29 from Lynchburg to Danville. Westerly
downsloping winds may also limit storm development for the
mountains as well.

Seeing a few showers and isolated embedded storms form across
the western mountains, but expecting these to remain rather
tame and coverage to be fairly limited. Storms decrease tonight
after sunset with loss of daytime heating with only some
lingering showers expected overnight.

Upper trough axis will be nearly overhead by Monday afternoon,
thus could see some lower topped convection associated with the
cold core. Chances tomorrow will be even more limited that
today.

Temperatures this afternoon mid to upper 70s in the mountains to
mid 80s in the lower elevations. Mid to low 60s overnight and
slightly cooler by a few degrees for afternoon highs tomorrow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
... As of 200 PM EDT Sunday...

Key Messages:

1: Dry and cool period begins

Monday night will find us on the back side of a mid-level trough
axis, with surface pressure rising due to the approach of a high out
of Canada. The northwesterly flow resulting from the trough will
cool the middle layers of the atmosphere, and the surface high will
be a cooler drier air mass than we have had recently. As such,
temperatures at night will be able to cool into the 40s and 50s
thanks to low dewpoints and mostly clear skies. Those same clear
skies will allow for a decent diurnal swing, with highs mostly in
the 70s around the area. There will be no rain in this portion of
the forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
... As of 215 PM EDT Sunday...

Key Messages:

1: Dry and cool period continues

The second half of next week will be dominated by a Canadian high
that will slowly work its way from the OH River Valley, rotating
around the Mid-Atlantic and to just offshore of the Delmarva. It
will effectively work as a block, preventing Gulf moisture and
southern Atlantic moisture from penetrating north into our region.
Our dry and mostly cool period will continue through the end of the
week, with temperatures 5-10 degrees below normal. Over the weekend
expect to see some warming back towards the normal. Rain is still
not expected over the weekend, so long as the surface high remains
in place just overhead to our east.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 130 PM EDT Sunday...

Mainly VFR, but a few pockets of MVFR BKN cigs across the
mountains. Lower end VFR to continue as well with a cold front
approaching and SCT/BKN 3-4kft cigs expected through tonight.
Some showers and isolated storms possible as well through this
evening, but best confidence at any storms will be on the
Virginia Piedmont.

Some fog possible tonight, especially across the mountains,
along with IFR/MVFR cigs from upslope stratus behind the cold
front.

Winds may increase tomorrow from the WNW, gusting to 20kts at
times by late Monday morning.

.EXTENDED AVIATION OUTLOOK...

Some lingering upslope clouds and perhaps a few showers will
continue through Monday night, mainly for the western mountains.
Strong high pressure builds in by Tuesday and widespread VFR
expected for the remainder of the week, with the exception of
patchy morning fog each day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...BMG
Hazardous weather outlook, Aug 18, 3:07 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
407 PM EDT Sun Aug 18 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
192015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
407 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-192015-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
407 PM EDT Sun Aug 18 2024

...SEVERE THUNDERSTORM WATCH 635 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few storms on Monday could become severe. The main threat is
damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Aug 18, 2:49 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
349 PM EDT Sun Aug 18 2024

NCZ003>005-020-VAZ032-033-043-044-182045-
Stokes NC-Rockingham NC-Yadkin NC-Surry NC-Henry VA-Franklin VA-
Patrick VA-Pittsylvania VA-
349 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN VIRGINIA AND NORTHERN
NORTH CAROLINA THROUGH 445 PM EDT...

At 348 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oak Level to near Boonville. Movement was east
at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Yadkinville...
Mayodan...
Madison...
Pilot Mountain...
Walnut Cove...
and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seek shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and central and south
central Virginia.

&&

LAT...LON 3606 8088 3609 8088 3686 7996 3686 7934
      3626 8016 3626 8045 3624 8045 3622 8043
      3621 8045 3614 8044 3612 8046 3611 8051
      3608 8051 3605 8050
TIME...MOT...LOC 1948Z 272DEG 13KT 3679 7991 3621 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Aug 18, 3:46 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
446 PM EDT Sun Aug 18 2024

NCZ003-020-182115-
Yadkin NC-Surry NC-
446 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SURRY AND YADKIN
COUNTIES THROUGH 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or over Jonesville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
Nebo...
and Buck Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina.

&&

LAT...LON 3606 8088 3613 8088 3632 8086 3638 8045
      3605 8068
TIME...MOT...LOC 2045Z 266DEG 11KT 3625 8080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Aug 18, 3:51 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT Sun Aug 18 2024

VAZ033-044-182115-
Franklin VA-Pittsylvania VA-
451 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PITTSYLVANIA AND
EAST CENTRAL FRANKLIN COUNTIES THROUGH 515 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sontag, or near Penhook, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Penhook...
Sago...
Western Smith Mountain Lake...
Union Hall...
Sontag...
North Shore...
and Southern Smith Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and central and south central
Virginia.

&&

LAT...LON 3689 7983 3701 7984 3709 7962 3709 7961
      3708 7962 3706 7959 3705 7960 3703 7956
      3704 7956 3687 7950
TIME...MOT...LOC 2050Z 267DEG 12KT 3696 7975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMS
Special weather statement, Aug 18, 4:11 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sun Aug 18 2024

NCZ019-020-182145-
Yadkin NC-Wilkes NC-
511 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WILKES AND
SOUTHERN YADKIN COUNTIES THROUGH 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buck Shoals, or 12 miles south of Ronda, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Yadkinville...
Courtney...
Buck Shoals...
Huntsville...
Brooks Crossroads...
Shacktown...
and Lone Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina.

&&

LAT...LON 3606 8091 3605 8100 3615 8097 3613 8057
      3612 8049 3611 8051 3609 8051 3605 8050
TIME...MOT...LOC 2110Z 274DEG 13KT 3606 8086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMS
Special weather statement, Aug 18, 4:24 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Sun Aug 18 2024

VAZ033-034-044-182200-
Franklin VA-Bedford VA-Pittsylvania VA-
524 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN
PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL FRANKLIN
COUNTIES THROUGH 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ajax, or near Penhook, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gretna...
Penhook...
Sago...
Climax...
Pittsville...
Southern Smith Mountain Lake...
and Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and central and south central
Virginia.

&&

LAT...LON 3688 7929 3688 7964 3706 7968 3713 7940
      3706 7944 3706 7941 3709 7940 3709 7939
      3711 7937 3712 7938 3712 7935 3714 7934
TIME...MOT...LOC 2124Z 261DEG 13KT 3698 7957

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Aug 18, 4:27 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT Sun Aug 18 2024

NCZ005-VAZ043-044-182200-
Rockingham NC-Henry VA-Pittsylvania VA-
527 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM...SOUTHWESTERN
PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES THROUGH 600 PM EDT...

At 526 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wentworth, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and south central Virginia.

&&

LAT...LON 3626 8004 3631 8003 3665 7981 3668 7950
      3624 7953
TIME...MOT...LOC 2126Z 253DEG 13KT 3644 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
August 18, 4:29 PM EST
Where
Yadkin County, 0.15 mi NNE of East Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.222, -80.519

Thunderstorm winds downed a tree on Shady Grove Church Road. Damage values are estimated.

Thunderstorm Wind, Yadkin

When
August 18, 4:38 PM EST
Where
Yadkin County, 0.83 mi SE of Flint Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.172, -80.469

Thunderstorm winds downed a tree on Speas Ferry Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211609, 1211611.